Alert archive / Iowa / Flash Flood Warnings in 2000
Flash Flood Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 8, 2000, 7:41 AM CDT for Dubuque County, Iowa; Jo Daviess County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 8, 2000, 7:41 AM CDT (12:41 UTC)
- Expired
- May 8, 2000, 10:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dubuque County, IA, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 081242
FFWDVN
IAC061-ILC085-081545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 AM CDT MON MAY 8 2000
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DUBUQUE COUNTY IN NORTHEAST IOWA
JO DAVIESS COUNTY IN NORTHWEST ILLINOIS
* UNTIL 1045 AM CDT
* AT 741 AM CDT...TRAINED SPOTTERS REPORTED FLASH FLOODING
OCCURING IN DOWNTOWN DUBUQUE.
* THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING AND MOVING OVER
PORTIONS OF THE WARNED AREA...LEADING TO VERY HIGH RAINFALL RATES
AND THE LIKELIHOOD OF FLASH FLOODING IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4266 9037 4251 9018 4238 9062 4228 9089
4230 9114 4243 9116What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:45 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 8, 2:45 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT MON MAY 8 2000 WELL-DEFINED SURFACE LOW IN SOUTHWEST MINNESOTA WITH A WARM FRONT EXTENDING EAST INTO SOUTHEAST WISCONSIN. COLD FRONT DRAPES SOUTH FROM THE LOW ACROSS EASTERN NEBRASKA AND INTO WESTERN KANSAS. MOISTURE AXIS PUSHING NORTH AHEAD OF THE COLD FRONT WITH 70F DEW POINTS APPROACHING SERN NE THIS MORNING. ALOFT THE 500 MB TROUGH CROSSING THE ROCKIES WITH THE 700 MB TROUGH MOVING INTO THE PLAINS TONIGHT. EVENING SOUNDINGS SHOW PLENTY OF MOISTURE BUT A SIGNIFICANT CAP WITH +11 AT 700 MB. FORECAST CHALLENGES A-PLENTY THIS MORNING. FIRST CONCERN IS THE BEHAVIOR OF THE SQUALL LINE CURRENTLY MOVING INTO CENTRAL IOWA. IR SATELLITE SHOWS 2 CLUSTERS OF STORMS...ONE MOVING INTO SE MN AND THE OTHER IN SW IA. RADAR LOOP SHOWS THAT THE SQUALL LINE OVER CENTRAL IOWA IS LOSING SOME OF ITS PUNCH AS IT MOVED INTO THE CAPPED AREA. GIVEN THE CAP STRENGTH OVER SERN IOWA...WOULD EXPECT PRECIP TO WEAKEN AS IT APPROACHES THE MIGHT MISSISSIPPI SOON AFTER SUNRISE...BUT DO EXPECT SOME LINGERING PRECIP AROUND IN THE MORNING. CONVECTION SHOULD THEN REFIRE ALONG THE SURFACE TROUGH ACROSS CENTRAL IOWA DURING MIDDAY...THEN SPREADING EAST INTO OUR AREA EARLY THIS AFTERNOON. WITH PLENTY OF MOISTURE AND INSTABILITY...LIS -5 TO -7 AND CAPES 2500+...EXPECT STRONG TO SEVERE STORMS. FORECAST UNIDIRECTIONAL FLOW SUGGEST MAIN RISK IS STRAIGHT LINE WINDS AND HAIL. SQUALL LINE SHOULD EXIT THE AREA TONIGHT...BUT SLOW MOVEMENT OF THE SURFACE TROUGH WILL KEEP THINGS WET FOR TUESDAY. 500 MB TROUGH EXPECTED TO FIRE MORE PRECIP ALONG AND BEHIND THE SURFACE TROUGH IN NORTHERN MO LATE MONDAY NIGHT AND INTO TUESDAY...WITH PRECIP SPREADING ACROSS MOST OF OUR AREA TUESDAY. STRONG SUBSIDENCE BEHIND THE WAVE SHOULD GIVE US PARTIAL CLEARING TUESDAY NIGHT. TEMPS WILL BE A BIT MESSY DUE TO ALL THE PRECIP AROUND...BUT WILL GENERALLY GO A CAT ABOVE MOS...FAVORING FAN GUIDANCE SINCE THE AVN HAS A BETTER HANDLE ON THE CAP AND VERTICAL TEMPERATURE PROFILES. NO CHANGES TO THE EXTENDED ATTM. .DVN... IA...NONE. IL...NONE. MO'...NONE. 33
In the hours before
Special weather statement, May 8, 4:06 AM CDT, 3 hours 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-091004- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 AM CDT MON MAY 8 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. AT THE SURFACE THERE IS A STRONG LOW PRESSURE SYSTEM OVER SOUTHWEST MINNESOTA THIS MORNING...WITH A TRAILING COLD FRONT ACROSS NORTHWEST IOWA AND EASTERN NEBRASKA. THUNDERSTORMS THAT FORMED ALONG THIS FRONT LATE SUNDAY NIGHT WILL MOVE INTO THE MISSISSIPPI RIVER VALLEY THIS MORNING. THIS FIRST ROUND OF STORMS IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI RIVER DURING THE MID MORNING HOURS. BY MIDDAY...A SECOND LINE OF STORMS IS FORECAST TO DEVELOP IN NORTHERN AND CENTRAL IOWA...REACHING EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS AFTERNOON. THE ATMOSPHERE OVER MISSISSIPPI VALLEY IS RIPE TODAY...WITH DEW POINTS IN THE MID 60S...LIFTED INDICES FROM -4 TO -6...AND FORECAST CAPES OVER 2500 J/KG. WITH THIS AMPLE MOISTURE AND INSTABILITY...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. VERTICAL WIND PROFILES SUGGEST THAT THE MAIN THREAT WILL BE SEVERE STRAIGHT LINE WINDS AND LARGE HAIL. WITH THE ADDED ENERGY FROM DAYTIME HEATING...THE RISK OF STORMS BECOMING SEVERE WILL INCREASE DURING THE DAY. THE COLD FRONT IS EXPECTED TO SLOWLY MOVE EAST...STALLING JUST EAST OF THE MISSISSIPPI RIVER TONIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE FRONT OVER NORTHEAST MISSOURI TUESDAY...SPREADING ACROSS EXTREME EASTERN IOWA AND WESTERN ILLINOIS DURING THE DAY. THERE EXISTS THE POTENTIAL FOR TRAINING OF THUNDERSTORMS AND VERY HEAVY RAIN TUESDAY...POSSIBLY LEADING TO FLASH FLOODING AND RISING RIVERS. ONCE AGAIN...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS THROUGHOUT EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY THROUGH THIS EVENING. 33
Special weather statement, May 8, 5:04 AM CDT, 2 hours 37 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-091004- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 AM CDT MON MAY 8 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. AT THE SURFACE THERE IS A STRONG LOW PRESSURE SYSTEM OVER SOUTHWEST MINNESOTA THIS MORNING...WITH A TRAILING COLD FRONT ACROSS NORTHWEST IOWA AND EASTERN NEBRASKA. THUNDERSTORMS THAT FORMED ALONG THIS FRONT LATE SUNDAY NIGHT WILL MOVE INTO THE MISSISSIPPI RIVER VALLEY THIS MORNING. THIS FIRST ROUND OF STORMS IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI RIVER DURING THE MID MORNING HOURS. BY MIDDAY...A SECOND LINE OF STORMS IS FORECAST TO DEVELOP IN NORTHERN AND CENTRAL IOWA...REACHING EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THIS AFTERNOON. THE ATMOSPHERE OVER MISSISSIPPI VALLEY IS RIPE TODAY...WITH DEW POINTS IN THE MID 60S...LIFTED INDICES FROM -4 TO -6...AND FORECAST CAPES OVER 2500 J/KG. WITH THIS AMPLE MOISTURE AND INSTABILITY...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. VERTICAL WIND PROFILES SUGGEST THAT THE MAIN THREAT WILL BE SEVERE STRAIGHT LINE WINDS AND LARGE HAIL. WITH THE ADDED ENERGY FROM DAYTIME HEATING...THE RISK OF STORMS BECOMING SEVERE WILL INCREASE DURING THE DAY. THE COLD FRONT IS EXPECTED TO SLOWLY MOVE EAST...STALLING JUST EAST OF THE MISSISSIPPI RIVER TONIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE FRONT OVER NORTHEAST MISSOURI TUESDAY...SPREADING ACROSS EXTREME EASTERN IOWA AND WESTERN ILLINOIS DURING THE DAY. THERE EXISTS THE POTENTIAL FOR TRAINING OF THUNDERSTORMS AND VERY HEAVY RAIN TUESDAY...POSSIBLY LEADING TO FLASH FLOODING AND RISING RIVERS. ONCE AGAIN...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS...EMERGENCY MANAGERS...AND LAW xENFORCEMENT OFFICIALS THROUGHOUT EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME NORTHEAST MISSOURI SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY THROUGH THIS EVENING. 33
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:55 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 35 min |
| May 8, 6:23 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 37 min |
| May 8, 6:32 AM CDT | Severe Thunderstorm Warning | DVN | Iowa | 18 min |
| May 8, 6:55 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 50 min |
| May 8, 6:55 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 50 min |
| May 8, 7:00 AM CDT | Severe Thunderstorm Warning | DVN | Johnson | 20 min |
| May 8, 7:09 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 51 min |
| May 8, 7:36 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 54 min |
| May 8, 8:18 AM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 17 min |
Nearby
Flash Flood Warnings in Iowa, 2000Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.